Alert archive / Iowa / Special Weather Statements in 2015

Special Weather Statement, NWS Quad Cities, IA

August 2, 2015Washington County, Iowa

NWS Quad Cities, IA issued this special weather statement at Aug 2, 2015, 8:13 PM CDT for Washington County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2015, 8:13 PM CDT (01:13 UTC)
Expired
Aug 2, 2015, 8:45 PM CDT
In force
32 min
Issued by
NWS Quad Cities, IA

County Washington County, IA

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:25 PM CDTHAIL 0.8810 Ne Washington, IANICKEL SIZE HAIL AND STRONG WINDS BETWEEN RIVERSIDE AND AINSWORTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3927 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.9
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WWUS83 KDVN 030113
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT SUN AUG 2 2015
 
IAC115-183-030145-
LOUISA-WASHINGTON-
813 PM CDT SUN AUG 2 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON AND 
NORTHWEST LOUISA COUNTIES...

AT 812 PM CDT...A STRONG THUNDERSTORM WAS NEAR RICHMOND...OR 8 MILES
NORTH OF WASHINGTON...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KALONA...RIVERSIDE...RICHMOND AND GLADWIN. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.

LAT...LON 4149 9174 4148 9151 4147 9151 4142 9148
      4142 9137 4132 9137 4139 9175
TIME...MOT...LOC 0112Z 284DEG 39KT 4141 9164 
$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:41 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 2, 6:41 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT SUN AUG 2 2015

.SYNOPSIS...
ISSUED AT 326 PM CDT SUN AUG 2 2015

BREEZY...WARM AND VERY HUMID CONDITIONS PREVAILED ACROSS THE AREA
THIS AFTERNOON. A FEW ISOLATED SHOWERS CONTINUED TO FESTER ALONG AN
ELEVATED BOUNDARY WASHING OUT OVER EASTERN IA INTO NW IL. OUTSIDE
THE SHOWERS...SKIES WERE SUNNY AS SURFACE BASED CONVECTION WAS
BEING SUPPRESSED BY A STRONG CAP OR ELEVATED WARM MIXED LAYER...
CONFIRMED BY THE SPECIAL 18Z KDVN SOUNDING. THIS SOUNDING VERIFIED
THE VERY HIGH LEVEL OF SURFACE BASED INSTABILITY BUILDING UNDER THIS
CAP WITH SBCAPES OF 5000 TO 6000 J/KG AS SURFACE TEMPERATURES WERE
IN THE UPPER 80S TO AROUND 90 WITH WIDESPREAD DEWPOINTS IN THE LOWER
70S. THIS WAS RESULTING IN HEAT INDEX READINGS REACHING OR JUST
EXCEEDING THE 100 DEGREE MARK AT MID AFTERNOON. 18Z SURFACE ANALYSIS
SHOWED AN APPROACHING COLD FRONT REACHING FROM A WEAK LOW OVER
EASTERN WI EXTENDING SW ACROSS SOUTHERN MN INTO N CENTRAL IA TO NE
NEB. THIS WAS UNDER A WEAKLY CYCLONIC NW FLOW ALOFT...AT THE BASE OF
AN UPPER VORTEX OVER THE HUDSON BAY REGION.

&&

.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 326 PM CDT SUN AUG 2 2015

MAIN FOCUS IS ON THE POTENTIAL FOR SEVERE STORMS TONIGHT AS THE COLD
FRONT MOVES THROUGH THE AREA. LIFT ALONG THIS FRONT AND WEAK MID
LEVEL VORTICITY ADVECTION CHANNELED INTO THE AREA LATE THIS
AFTERNOON AND EVENING SHOULD BE ENOUGH TO TRIGGER AT LEAST WIDELY
SCATTERED THUNDERSTORMS. HIGH RES CONVECTIVE MODELS HAVE BEEN
CONSISTENTLY FOCUSING THIS OVER MAINLY AREAS ALONG AND EAST OF THE
MS RIVER FROM ABOUT 00Z TO 05Z AS THE FRONT MOVES SOUTHWARD. THIS
APPEARS TO BE WHERE THE CAP APPEARS WEAKEST...AND SURFACE THROUGH 3
KM AND 6 KM LAYER SHEAR VALUES SLIGHTLY STRONGER TO ALLOW MORE
WIDESPREAD CONVECTION AS THE FRONT PUSHES THROUGH. HAVE CONTINUED TO
TREND HIGHER CHANCE POPS EAST WITH SLIGHT TO LOW END CHANCE POPS
FURTHER WEST FOR MAINLY THIS EVENING. STORM MODES ARE SUGGESTED TO
GO FROM A FEW SUPERCELLS EARLY...EVOLVING INTO A QLCS. THIS WILL
SUPPORT DAMAGING WIND...LARGE HAIL...AND ISOLATED TORNADO THREATS
EARLY...TRANSITIONING INTO PRIMARILY A WIND THREAT WITH HEAVY
RAINFALL AFTER 8 PM.

OVERNIGHT...MUCH DRIER AIR ADVECTS INTO THE REGION BEHIND THE FRONT
WITH CONVECTION EXITING THE FORECAST AREA BY MIDNIGHT. UNDER
CLEARING SKIES AND LIGHT NW WINDS...TEMPERATURES SHOULD DROP TO THE
UPPER 50S TO LOWER 60S NORTH...AND LOWER TO MID 60S SOUTH.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 326 PM CDT SUN AUG 2 2015

MONDAY AND TUESDAY...SFC FRONTAL BOUNDARY IS FORECAST TO STALL OUT
ACROSS NORTHERN MISSOURI...KEEPING EXTREME HEAT/HUMIDITY TO THE
SOUTH. EXPECT TEMPS IN THE LOWER 80S ON AVG AND DEWPOINTS IN THE
UPPER 50S TO MID 60S F. RAIN CHANCES VARY BETWEEN 20-50 PERCENT
MONDAY NIGHT THROUGH TUESDAY...LOWEST NEAR I-80 AND HIGHEST IN
THE SOUTHERN TWO TIER OF COUNTIES OF THE FORECAST AREA. LOW
INSTABILITY LEVELS WILL LIMIT THUNDERSTORM STRENGTH DURING THIS
PERIOD.

WEDNESDAY...A 300MB SUBTROPICAL JET WILL IMPINGE UPON THE WEST COAST
AND CENTRAL ROCKIES ON MONDAY AND TUESDAY...ENHANCING CONVECTION
ACROSS THE INTERMOUNTAIN WEST AND THE DEVELOPMENT OF A ELONGATED
TROUGH/POSITIVE VORTICITY LOBE. THIS FEATURE WILL BE OF INTEREST TO
THE MIDWEST ON WEDNESDAY...LIKELY PROVIDING THE BEST CHANCE FOR RAIN
ACROSS THE AREA THROUGH THE WEEK...AS IT MOVES EASTWARD OUT OF THE
CENTRAL PLAINS. DO NOT HAVE LIKELY POPS IN THE FORECAST YET BUT AM
GOING WITH WIDESPREAD 40 PERCENT CHANCE. SEVERE WEATHER IS NOT
ANTICIPATED.

THURSDAY THROUGH SATURDAY...THE SLOW COOL DOWN CONTINUES WITH HIGHS
IN THE MID/UPPER 70S. MODELS PROJECT 1000-500MB THICKNESS VALUES
BOTTOMING OUT BETWEEN 564-570 DAM AND 850MB TEMPS DOWN TO 12-14 C.
TREND WILL BE FOR RAIN CHANCES TO BE HIGHEST EARLY THURSDAY...THEN
DECREASE THERE AFTER. ANOTHER SHORTWAVE TROUGH MAY TRAVERSE THE
UPPER MISSISSIPPI RIVER VALLEY ON FRIDAY PER THE ECMWF BUT IT DOES
NOT APPEAR TO HAVE MUCH MOISTURE/INSTABILITY TO WORK WITH. THE GFS
BUILDS THE 850MB HIGH RIGHT OVERHEAD ON FRIDAY INTO
SATURDAY...CURRENT FORECAST FAVORS THE MOSTLY DRY SCENARIO.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 633 PM CDT SUN AUG 2 2015

THE IMMEDIATE CONCERN THROUGH 03Z/03 IS STORM DEVELOPMENT AND
EVOLUTION. DATA INDICATES THE COLD FRONT HAS GONE THROUGH KDBQ AND
WILL BE GOING THROUGH KCID SHORTLY. THUS NO STORMS ARE EXPECTED
FOR THOSE TAF SITES. STORM DEVELOPMENT MIGHT OCCUR AT KMLI/KBRL
THROUGH 03Z/03 THAT COULD PRODUCE A BRIEF PERIOD OF MVFR/IFR
CONDITIONS. OTHERWISE...EXPECT VFR CONDITIONS THROUGH 00Z/04.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...UTTECH
AVIATION...08
Hazardous weather outlook, Aug 2, 11:23 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 AM CDT SUN AUG 2 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1123 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THROUGH EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT WILL CONTAIN CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS.

FROM LATE AFTERNOON THROUGH THIS EVENING...THERE IS A CHANCE FOR
SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA AS A COLD FRONT
TRIGGERS SCATTERED THUNDERSTORMS. THE GREATEST RISK FOR SEVERE
WEATHER IS ALONG AND EAST OF A LINE FROM VINTON IOWA TO MACOMB
ILLINOIS FROM ABOUT 4 PM THROUGH 9 PM THIS EVENING. THUNDERSTORM
THREATS INCLUDE DAMAGING WIND...LARGE HAIL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
THURSDAY...ESPECIALLY SOUTH OF INTERSTATE 80. THE THREAT FOR
SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 2, 3:41 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 PM CDT SUN AUG 2 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
341 PM CDT SUN AUG 2 2015

...HIGH HEAT AND HUMIDITY CONTINUING THROUGH THIS EVENING...

HIGH HUMIDITY LEVELS AND TEMPERATURES IN THE UPPER 80S TO LOWER
90S WILL PUSH THE HEAT INDEX INTO THE HAZARDOUS RANGE LATE THIS
AFTERNOON INTO EARLY THIS EVENING OVER EASTERN IOWA...FAR
NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS. HEAT INDEX
READINGS AS HIGH AS 100 TO 103 ARE EXPECTED UNTIL AROUND 7 PM.

A COLD FRONT WILL BRING RELIEF IN THE FORM OF SCATTERED
THUNDERSTORMS THIS EVENING...THEN COOLER TEMPERATURES AND LOWER
HUMIDITY READINGS OVERNIGHT.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT
OR STRENUOUS ACTIVITY. DRINK PLENTY OF FLUIDS TO AVOID
DEHYDRATION.

SHEETS
Local storm report, Aug 2, 7:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             NE SIGOURNEY            41.34N 92.20W
08/02/2015  M0.88 INCH       KEOKUK             IA   TRAINED SPOTTER

&&

GROSS
Special weather statement, Aug 2, 7:48 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT SUN AUG 2 2015

IAC183-030145-
WASHINGTON-
748 PM CDT SUN AUG 2 2015

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON COUNTY...

AT 747 PM CDT...A STRONG THUNDERSTORM WAS NEAR HARPER...OR 8 MILES
EAST OF SIGOURNEY...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...BRIGHTON...AINSWORTH...CRAWFORDSVILLE...COPPOCK...WEST
CHESTER...NOBLE...HASKINS AND WASHINGTON AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.

LAT...LON 4141 9194 4134 9149 4116 9148 4116 9188
      4124 9194
TIME...MOT...LOC 0047Z 277DEG 31KT 4132 9204

08
Special weather statement, Aug 2, 8:09 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 PM CDT SUN AUG 2 2015

IAC095-107-030145-
KEOKUK-IOWA-
809 PM CDT SUN AUG 2 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN IOWA AND NORTHERN
KEOKUK COUNTIES...

AT 808 PM CDT...A STRONG THUNDERSTORM WAS NEAR MONTEZUMA...MOVING
EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH ENGLISH...SOUTH ENGLISH...MILLERSBURG AND KINROSS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.

LAT...LON 4160 9230 4156 9183 4151 9183 4151 9195
      4143 9195 4149 9230
TIME...MOT...LOC 0108Z 284DEG 39KT 4157 9240

08
Special weather statement, Aug 2, 8:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT SUN AUG 2 2015

IAC115-183-030145-
LOUISA-WASHINGTON-
813 PM CDT SUN AUG 2 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON AND
NORTHWEST LOUISA COUNTIES...

AT 812 PM CDT...A STRONG THUNDERSTORM WAS NEAR RICHMOND...OR 8 MILES
NORTH OF WASHINGTON...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KALONA...RIVERSIDE...RICHMOND AND GLADWIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN IOWA.

LAT...LON 4149 9174 4148 9151 4147 9151 4142 9148
      4142 9137 4132 9137 4139 9175
TIME...MOT...LOC 0112Z 284DEG 39KT 4141 9164

08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:20 PM CDTSevere Thunderstorm WarningDVNKeokuk40 min
Aug 2, 7:48 PM CDTSpecial Weather StatementDVNWashington57 min
Aug 2, 8:09 PM CDTSpecial Weather StatementDVNIowa36 min
Aug 2, 8:49 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott26 min
Aug 2, 9:07 PM CDTSpecial Weather StatementDVNRock Island23 min
Aug 2, 9:18 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island27 min
Aug 2, 9:44 PM CDTSpecial Weather StatementDVNBureau46 min
Aug 2, 10:07 PM CDTSpecial Weather StatementDVNPutnam38 min

Nearby

Special Weather Statements in Iowa, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.